Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 51, NWS Kansas City, MO

October 6, 2018Jackson County, Lafayette County, Ray County, Missouri

NWS Kansas City, MO issued this river flood warning at Oct 6, 2018, 9:48 AM CDT for Jackson County, Lafayette County, Ray County, Missouri. It took effect at Oct 7, 2018, 11:58 AM CDT. It was in force for 13 days.

The area

The counties it named.

The facts

Issued
Oct 6, 2018, 9:48 AM CDT (14:48 UTC)
In effect from
Oct 7, 2018, 11:58 AM CDT
Expired
Oct 20, 2018, 7:44 PM CDT
In force
13 days
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Jackson County, MO, Lafayette County, MO, Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 42 km from the middle of the area, began a volume at 14:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Missouri River at Napoleon (NAPM7). The gauge peaked at 24.31 ft at Oct 11, 2018, 2:00 PM CDT.

actionminormoderate15202510/0610/0710/0810/0910/1010/1110/1210/1310/1410/1510/1610/1710/1810/1910/2010/2110/22
Action stage
14 ft
Minor stage
17 ft
Moderate stage
25 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06894650, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Oct 6, 6:23 AM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 6, 6:23 AM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
623 AM CDT Sat Oct 6 2018

.Discussion...
Issued at 357 AM CDT SAT OCT 6 2018

It's a wet pattern, and it will continue through the weekend into
next work week, though many questions remain as to when, where, and
how much rain will arrive in the next few days.

Layered precipitable water satellite imagery is a good place to
start, as it highlights the moisture connection between the
eastern Pacific, and western Gulf, into the central Plains this
morning. This connection is a result of the southwest flow across
the Nations center in response to a persistent 500mb trough
wallowing over the Rockies, which is working in opposition to a
upper level ridge across the Southeast CONUS. Closer to home, at
the surface, we see the associated baroclinic zone wandering
north and south across our section of eastern Kansas and Missouri
in response to the small, fast moving, shortwave troughs that keep
zipping through the larger feature anchored over the Rocky
Mountains. This has resulted in whiplash temperatures over the
past few days as the broad area of northern Missouri and eastern
Kansas have jumped back and froth from the 50s and 60s, to 70s
and 80s, as the leading warm air advection gets quickly replaced
with trailing cool air advection around these little shortwaves.
And, it looks like this pattern will repeat itself at least once
more this weekend.

Early this morning showers and embedded thunderstorms have developed
along an axis from central Kansas northeast through northwest
Missouri as a result of moisture over running the surface front,
which is shifting southeast early this morning as the shortwave
trough that brought it north today as a warm front jets off
through the upper Great Lakes. Resulting gradient of moisture
transport on the 925mb through 850mb layer is providing an
excellent proxy for the progress of the axis of precipitation this
morning, and has been leaned on for today's forecast adjustments.

With the front settling south today, expect temperatures to be cool
again as cloud cover and a cool north winds prevail, restricting
highs to the 50s and 60s in most areas of northwestern Missouri.
That said, areas from west central Missouri through central Missouri
will likely see highs breach the 70s due to the fronts slows
progress to the southeast during the daylight hours. Of course,
helping keep temperatures cool today will be the post frontal storms
which will likely persist through much of the day. Coverage of the
rain should scatter out as we transit the late morning and afternoon
hours as the nocturnal jet driving the over running moisture
dissipates. This will likely limit rainfall totals, and as a result
also the flooding threat for today and tonight. Additionally, there
appears to be little to no threat of any sever weather as much of
today and tonight's storms remain post frontal, and well elevated
as a result. Otherwise, for late tonight, expect another broad
region of storms to develop --after midnight-- as the nocturnal
jet gets going again, inducing more over running moisture driven
storm activity, which should persist well past sunrise Sunday
morning.

Looking past Sunday, the focus for precipitation will shift into
areas of central Kansas and far northwest Missouri --west and
north of I-35-- as the western trough begins to deepen, inducing a
more meridional flow across the Kansas-Missouri state line
region, which will also lift temperatures back into the 70s and
80s for Monday and Tuesday. This should keep rain chances out of
at least central Missouri for Monday, with the highs POPs in
northwest Missouri. However, the Rocky Mountain trough will then
eject a significant amount of itself out through the Plains by
Tuesday, which might be our next best chance for seeing any
significant thunderstorms and/or any threat of flooding.

&&

.Aviation...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 623 AM CDT SAT OCT 6 2018

A combination of MVFR to IFR conditions will start this TAF
period, with showers and embedded thunderstorms persisting through
much of the morning. Storms should scatter out late in the morning
through the afternoon as the cold front helping drive the activity
settles to the southeast. This might allow CIGs to come up into
the low end of the MVFR range for the afternoon, but conditions
will likely come back down late tonight as another round of storms
develops late tonight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Oct 6, 5:32 AM CDT, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
532 AM CDT Sat Oct 6 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
532 AM CDT Sat Oct 6 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Showers and thunderstorms will remain possible this morning and
 again this evening and through the overnight hours.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 On and off storm chances continue through mid-week next week.
 Localized flash flooding and river flooding are the main concerns
 right now. No severe weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 11:02 PM CDTSpecial Weather StatementEAXAtchison28 min
Oct 6, 9:48 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline15 days
Oct 6, 9:48 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline16 days

Nearby

River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.